Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 185, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 20, 2006, 6:58 PM CDT for Cavalier County, Ramsey County, Walsh County, North Dakota. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2006, 6:58 PM CDT (23:58 UTC)
- Expired
- Aug 20, 2006, 8:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Cavalier County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:15 PM CDT | HAIL 1.75 | Nekoma, ND | GOLF BALL HAIL COVERING THE GROUND. |
| Aug 20, 7:20 PM CDT | HAIL 1.5 | 7 Ne Edmore, ND | HAILED FOR 20 MINUTES...ENDING AT 740 PM. CROPS LOST. |
| Aug 20, 7:20 PM CDT | HAIL 1.5 | 7 Ne Edmore, ND | HAILED FOR 20 MINUTES...ENDING AT 740 PM. CROPS LOST. |
| Aug 20, 7:30 PM CDT | HAIL 0.88 | Fairdale, ND | HAIL COVERING GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 12.0 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 202359 SVRFGF NDC019-071-099-210100- /O.NEW.KFGF.SV.W.0185.060820T2358Z-060821T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 658 PM CDT SUN AUG 20 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA NORTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA NORTHWESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 800 PM CDT * AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTH OF NEKOMA...OR 10 MILES SOUTH OF LANGDON...MOVING TO THE SOUTH SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 8 MILES WEST OF FAIRDALE AT 705 PM CDT EDMORE AT 715 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4867 9825 4868 9853 4836 9855 4839 9818 $$ WJB/JA
2 follow-up statements
000 WWUS53 KFGF 210030 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 729 PM CDT SUN AUG 20 2006 NDC019-071-099-210100- /O.CON.KFGF.SV.W.0185.000000T0000Z-060821T0100Z/ RAMSEY ND-CAVALIER ND-WALSH ND- 729 PM CDT SUN AUG 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH CENTRAL CAVALIER...EXTREME NORTHEASTERN RAMSEY AND NORTHWESTERN WALSH COUNTIES... AT 715 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE IN NEKOMA. THE STORM WAS LOCATED 2 MILES NORTHWEST OF FAIRDALE...OR 18 MILES SOUTH OF LANGDON...MOVING TO THE SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADAMS BY 745 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4859 9818 4853 9842 4831 9837 4832 9788 $$ WJB/JA
000 WWUS53 KFGF 210036 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 735 PM CDT SUN AUG 20 2006 NDC019-210045- /O.CAN.KFGF.SV.W.0185.000000T0000Z-060821T0100Z/ CAVALIER ND- 735 PM CDT SUN AUG 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CAVALIER COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF CAVALIER COUNTY AND THE WARNING FOR THIS AREA IS CANCELLED. LAT...LON 4853 9806 4852 9839 4831 9837 4832 9788 $$ NDC071-099-210100- /O.CON.KFGF.SV.W.0185.000000T0000Z-060821T0100Z/ RAMSEY ND-WALSH ND- 735 PM CDT SUN AUG 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EXTREME NORTHEASTERN RAMSEY AND NORTHWESTERN WALSH COUNTIES... AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED 2 MILES WEST OF FAIRDALE...OR 19 MILES SOUTH OF LANGDON...MOVING TO THE SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADAMS BY 755 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4853 9806 4852 9839 4831 9837 4832 9788 $$ WJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:14 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 20, 3:14 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 314 PM CDT SUN AUG 20 2006 .SHORT TERM... KIND OF A COMPLICATED NEAR TERM FORECAST TODAY...WITH THE MAIN CHALLENGE ONCE AGAIN REGARDING CONVECTION TONIGHT. WILL USE A MODEL BLEND TODAY FOR THE FORECAST. TONIGHT...AT 19Z...SFC MAP SHOWS A TROUGH JUST WEST OF A KMOT TO KBIS LINE. HARDLY ANY CLOUDS AT ALL RIGHT ALONG OR BEHIND THE SFC TROUGH. MODELS HAVE BEEN TRYING TO SAY IT WILL BE A COLD FRONTAL PASSAGE...BUT AM HARD PRESSED TO FIND A COLD FRONT. VISIBLE SATELLITE IMAGERY AND CANADIAN RADARS DO SHOW SOME ENHANCED CONVECTIVE DEVELOPMENT ALONG A LAKE WINNIPEG TO BRANDON (MB) TO ESTEVAN (SK) LINE...WHERE THE LATEST RUC SHOWS THE BEST 925- 850MB COLD ADVECTION. THEREFORE THIS IS LIKELY THE TAIL END OF THE COLD FRONT WITH THE TROUGH EXTENDING SOUTH OF THAT AREA. RUC DOING A DECENT JOB WITH THE SFC FEATURES...AND IT FORECASTS THE TROUGH/FRONT TO A KDVL TO EAST OF KBIS LINE BY 00Z...AND THEN QUICKLY INTO THE EASTERN HALF OF OUR FA AFTER 06Z. THE IS PRETTY QUICK TIMING...WHICH DOES SEEM TO BE THE TREND TODAY. THERE HAS BEEN SOME ELEVATED CONVECTION ALL DAY OVER CENTRAL AND EASTERN ND. AT 850 MB...THE RUC SHOWED A SOMEWHAT WEAK JET (AROUND 30 KTS) WITH WARM ADVECTION AND A THIN RIBBON OF MOISTURE. JUST ENOUGH TO MAINTAIN SOME WEAK CONVECTION. THRU MIDNIGHT...MAIN QUESTION IS WHETHER ANY CONVECTION CAN BECOME SFC BASED. THERE IS A THIN RIBBON OF 60F SFC DEW POINTS THAT EXTEND UP TOWARD KBIS/KJMS. SPC HOURLY MESOANALYSIS SHOWS THE BEST CRAVEN/BROOKS SIGNIFICANT SEVERE PARAMETER SOUTH OF KBIS. THIS COULD BE THE AREA TO WATCH FOR SFC BASED CONVECTION THIS EVENING...AND AN SWOMCD (CONVECTIVE DISCUSSION) HAS BEEN ISSUED FOR THIS AREA. THINK THE ONGOING WEAK ELEVATED CONVECTION WILL CONTINUE AHEAD OF THE TROUGH OVER OUR FA THRU THE EVENING. CONVECTION ALONG THE COLD FRONT IN CANADA SO FAR LOOKS PRETTY WEAK. AFTER MIDNIGHT...WILL ONLY MAINTAIN A SLIGHT CHANCE OF RAIN IN THE FAR SOUTHEAST FA. MON/MON NIGHT...NEXT SFC HIGH BUILDS SOUTH WITH COOL AND DRY WEATHER EXPECTED. TUE/WED...TUE LOOKS CONTINUED QUIET AS RETURN FLOW ONCE AGAIN ESTABLISHES ITSELF. NEXT CHANCE OF RAIN COMES TUE NIGHT INTO WED...AS ANOTHER ROUND OF ELEVATED CONVECTION. HAVE BEEN WATCHING THIS EVENT FOR SEVERAL DAYS NOW...ALL DEPENDS WHERE THE SFC FEATURES SET UP. GFS CONTINUES TO SHOW THE LOW DEVELOPING OVER THE WESTERN DAKOTAS WITH A WARM FRONT EAST OF IT. CONVECTION COULD GET GOING TUE NIGHT NORTH OF THIS BOUNDARY. CHANCES THEREFORE WOULD LOOK A BIT BETTER ACROSS OUR NORTHERN FA. THE SOUTHERN FA COULD BE DEALING WITH CAPPING ISSUES. .LONG TERM (THU-SUN)... LONG RANGE MODELS ARE SIMILAR WITH OVERALL 500MB PATTERN...BUT STILL DO HAVE SOME TIMING DIFFERENCES. ALL THE MODELS MOVE A SHORTWAVE THROUGH THE 500MB FLOW IN CONJUNCTION WITH A SURFACE LOW PRESSURE SYSTEM IN THE THU TO SAT TIME FRAME...BUT DIFFER ON WHEN...SO KEPT WITH FORECAST CONTINUITY OF THU AND FRI...AND KEPT SAT DRY AT THIS TIME. AS FAR AS TEMPS... EXPECT TO REMAIN NEAR NORMAL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/NG
Hazardous weather outlook, Aug 20, 6:28 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 628 AM CDT SUN AUG 20 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 628 AM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO PARK RAPIDS LINE. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. EXACT DETAILS WITH RESPECT TO STORM INTENSITY...AREAL COVERAGE AND RAINFALL POTENTIAL ARE NOT CLEAR CUT AT THE CURRENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
In the hours before
Local storm report, Aug 20, 5:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
536 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 6 W HANNAH 48.97N 98.82W
08/20/2006 E1.75 INCH CAVALIER ND TRAINED SPOTTER
&&
DRIDDLELocal storm report, Aug 20, 6:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
626 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 N LANGDON 48.81N 98.37W
08/20/2006 E1.00 INCH CAVALIER ND TRAINED SPOTTER
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:14 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 61 min |
| Aug 20, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 17 min |
| Aug 20, 6:13 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.